Massachusetts, 2017

Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017

August 18 to 19, 2017 · NWS BOX · 7 events in 2 counties and zones

A warm front stalled along the northern Massachusetts border. Low pressure moved from the Mid Atlantic states up across Southeast Massachusetts during the night of the 18th and early morning of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front stalled along the northern Massachusetts border. Low pressure moved from the Mid Atlantic states up across Southeast Massachusetts during the night of the 18th and early morning of the 19th. High moisture values in place south of the warm front and a low level jet to generate lift over Southeast Massachusetts led to a period of torrential downpours from New Bedford to Outer Cape Cod.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 18, 8:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 18, 8:59 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Taunton MA
959 PM EDT Fri Aug 18 2017

.SYNOPSIS...
Widespread rain with embedded heavier showers and thunderstorms
overnight. Main threat of localized flooding. Drying out into
Saturday ahead of a cold front which moves offshore Saturday
night. High pressure returns with fair seasonable weather Sunday
through Tuesday. Another cold front sweeps through New England
Wednesday, followed by more dry weather Thursday into Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
10 pm update...
Upstream convection, predominantly across the mid Atlantic
earlier this evening usurped a lot of the available
moisture/unstable air within the warm sector, as warm front
continues to slowly pivot offshore. Still with high
PWATs/K-indices, enough moisture still left to work with LLJ
which is increasing mainly across SE MA. This is likely to be
the focus for the remainder of the night except some pop-up
SHRA/TSRA along the advancing cold front which is moving into
the Hudson valley at the time of this update. This will be slow,
and likely not even offshore by 12Z, hence the continued risk
for SHRA/TSRA through the overnight hours. However, the
dwindling instability with its typical diurnal trend, combined
with the core LLJ shifting E should allow this risk to wane
through the morning. POP update reflects this. Otherwise, very
humid tonight, as temps/dwpts will remain in the upper 60s and
low 70s.

Previous discussion follows...

*/ Overview (4p update)...

Ahead of a deep low center over the N Great Lakes Region, tropical
moisture is surging N, converging and over-running along a warm
frontal boundary presently hung up along the E-waters immediately
offshore of New England as discerned via H925-85 SPC mesoanalysis.
Meanwhile the atmosphere has destabilized ahead of a pre-frontal
trough where partial clearing has occurred in an area of higher
surface dewpoints, deeper tropical moisture, and modest shear. All
of this activity is forecast to converge over S/E New England and
adjacent waters this evening and overnight out ahead of a surface
cold front and attendant H5-7 mid-level dry punch. The H925-85 low
level jet intensifying per isallobaric response out ahead of the mid-
upper level ridge over the NW Atlantic, maintaining convection and
heavy rain threats N/E through Saturday morning prior to cold frontal
passage. Drying out NW to SE as winds turn westerly. Any dense fog
that develops during the overnight period as it is expected with
the very humid, muggy, moist airmass, eroding. Lows around the low
70s.

*/ Discussion (4p update)...

Straight-forward, continued forecast of widespread rain with embedded
heavier downpours and thunderstorms. Two things of continued concern:
1.) localized flooding, and 2.) strong to severe storms.

Near-term high-res guidance such as the HRRR is preferred. However,
18.12z NAM and WRF models are only partially considered given poor
initialization.

Localized flooding...

While all of S New England remains under threat, higher confidence
of potential impacts is across S/E MA and CT and all of RI. Expect
thunderstorms over SW PA into NJ to advect N/E with the mean wind,
maintained and fueled by an inflow of low-level H925-85 tropical
moisture. A measure of instability running up against the warm
front still lingering along the immediate E waters as discerned
via H925-85 SPC mesoanalysis, and out ahead of a sweeping cold
front and mid-level dry punch, a convergence of moisture leading
to heavy rain is progged. This along with high freezing level
heights and H85 dewpoints well in excess of +12C (up to +17C),
efficient warm-rain processes signaled .As we have seen already
with prior heavy showers / storms, rainfall rates of around 1-2
inches per hours are easily possible. Quick dousing amounts up
to 3 inches within 2 hours is not out of the question. The
propensity of flash flooding is there but thinking isolated,
localized rather than widespread. Will forego any headlines at
this point and focus on short-fused products.

Strong to severe storms...

Watching closely as to whether we need to coordinate with SPC on
a SEVERE THUNDERSTORM WATCH for portions of S New England. Per
SPC mesoanalysis, instability has manifested across S/W MA and
CT. However marginal, the better environment still resides well
S/W where partial clearing has allowed for better low-level lapse
rates and subsequent destabilization which has resulted in present,
ongoing convection. Still convinced that ongoing activity presently
is going to rob the environment to the N. However, not ignoring the
low LCLs, high shear, and measure of instability across the region.
While the greater threat is S/W, still need to maintain a watch for
portions of our area. Somewhat banking on the convection over SE
PA and NJ as it advects N/E across SE areas of New England to have
some strong, possibly severe elements. Heavy rain and frequent
lightning the main threats, but gusty winds also possible.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Not a washout. Widespread rain with embedded heavier showers,
possibly a thunderstorms, lingers over SE MA during the morning
period, eroding with the influx of mid-level H5-7 drier air
despite the cold front lagged. This is easily evident within the
K-indices, contrary to other convective parameters such as CAPE.
Should see gradual clearing across the region for a brief period
before comma-wrap moisture sweeps through the region behind the
low filling back in the dry punch. Some scattered cumulus through
the day, however the cyclonic flow and some favorable mid level
lapse rates with a weak cold pool aloft, could see some shower
activity over the N/W MA and CT overnight by which point the
surface cold front will have pushed offshore, winds becoming W
and turning light as high pressure builds into the region of the
OH River Valley behind the low.

Lower surface dewpoints during the day but still out ahead of
the cold front, should turn a bit more comfortable with highs
into the mid to upper 80s. Clouds

lingering overnight with the
comma-low, may hamper what might be a favorable night of
radiational cooling given light winds. Lows back down into the
60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Much of this period will feature a mid level ridge across the
southern USA. For our neck of the woods, nearly zonal flow should
prevail through early next week. Expecting a potent mid level trough
to get close to our region towards late next week.

Latest guidance suite is in reasonable agreement with the overall
pattern, with the typical detail differences. Favoring a consensus
blend to smooth over the less predictable details.

Thinking heat and humidity slowly builds from Sunday on, peaking
Wednesday before a cold front moves through our region. Temperatures
during this period should be near to above normal. Once this cold
front passes Wednesday night, expecting near to below normal
temperatures which much more comfortable humidity levels.

Increasing risk for showers and possible thunderstorms Tuesday night
into Wednesday, otherwise mainly dry much of next week.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Through tonight...Moderate confidence.

Conditions lowering IFR-LIFR over much of the region as the
threat of RA/+RA with becomes more widespread. TEMPO VSBY
impacts with RA/+RA and expected dense fog, more likely over S/E
coastal terminals. Clearing out towards morning. Blustery S/SW
winds with a few gusts up to 30 kts, strongest over the S/SE
coastal terminals. Despite, LLWS impacts possible especially
over far SE MA with 40 kts SW at 2 kft AGL. Gradual improvement
NW to SE across the interior towards Saturday morning.

Saturday into Saturday night...Moderate confidence.

Gradual improvement for S/E terminals, lowest IFR-LIFR conditions
with -RA/RA lingering for SE coastal terminals. SW winds prevailing
turning W towards evening. SCT 4-5 kft low-end VFR CIGs during
the day, becoming BKN-OVC N/W overnight with the low risk of -RA.

KBOS Terminal...Moderate confidence.
MVFR-IFR mix through morning. Feel there is a threat of RA/+RA
this evening around 0-6z. TEMPO IFR VSBY impacts possible. Low
risk of TSRA, feel that may stay S of the terminal, so will
continue VCTS mention.

KBDL Terminal...Moderate confidence.
MVFR-IFR through the overnight period with the threat of RA/+RA
along with TSRA roughly 21-03z. Should see improvement after
midnight into the Saturday morning hours with CIGs lifting.

Outlook /Sunday through Wednesday/...

Sunday through Tuesday...High confidence.
VFR. Areas of IFR in early morning fog/low clouds, then improving
to VFR by mid morning each day.

Tuesday night and Wednesday...Moderate confidence.
Mainly VFR. Scattered MVFR is SHRA/TSRA, especially Wednesday.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...Moderate confidence.

S winds will be on the increase, gusting up to 30 kts across
the S/SE waters. Small Craft Advisory remain as winds will
result in heightened seas up around 5 feet.

Heavy rain with embedded thunderstorms sweeping SW to NE across
the waters tonight. Will likely be some visibility restrictions.

Conditions improving Saturday into Saturday night as a cold
front sweeps the waters late in the period with winds turning W.

Outlook /Sunday through Wednesday/...

Sunday through Tuesday...High confidence.

High pressure builds over the waters. Winds remain 20 knots or less,
and seas 4 feet or less.

Tuesday night and Wednesday...Moderate confidence. Increasing
southwest winds ahead of a cold front should lead to rough seas
across the outer coastal waters, especially on the southern coastal
waters. There may be a few gusts to 25 kt on Wednesday, too.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 9 AM EDT Saturday for ANZ231>234.
     Small Craft Advisory until 2 AM EDT Saturday for ANZ236.
     Small Craft Advisory until 11 AM EDT Saturday for ANZ235-237.
     Small Craft Advisory until 5 PM EDT Saturday for ANZ250-254.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ255-256.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Doody/Sipprell
SHORT TERM...Sipprell
LONG TERM...Belk
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
Hazardous weather outlook, Aug 18, 3:45 PM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
445 PM EDT Fri Aug 18 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-192045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
445 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

There is a low to moderate risk for locally heavy downpours that
bring urban and poor drainage flooding.

There is a low risk of wind damage this evening, mainly across
western Massachusetts and Connecticut.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-192045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
445 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flood, Bristol

When
August 18, 11:00 PM EST to August 19, 2:00 AM EST
Where
Bristol County, 0.86 mi SW of North Bristol to 0.42 mi NE of South Dartmouth
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.660, -70.940

At 11 PM EST, State Route 18 at Cove Street was closed due to flooding. At 1114 PM EST, a car was trapped in flood waters on southbound Route 18 at the Purchase Street ramp. At 1125 PM EST, Route 18 was closed in both directions due to flooding between Cove Street and Potomska Street.

Flash Flood, Barnstable

When
August 18, 11:38 PM EST to August 19, 9:00 AM EST
Where
Barnstable County, 1.38 mi ESE of North Eastham to 0.42 mi NNE of Eastham
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.859, -69.957

At 1138 PM EST, Cable Road near Nauset Regional High School in Eastham was flooded and impassable. At 1154 PM EST, there were multiple reports of flooded basements on Jennie Clark Road. There were also reports of flooded basements on Kingswood Drive and Cestaro Way. At 1204 AM EST a car on Gail's Way was trapped in flood waters in a road washout. At 1252 AM EST there was three feet of water on Old Orchard Road near Kettle Hole Road. At 111 AM EST, two cars were trapped in flood waters on Brackett Road. At 6 AM EST, a Cocorahs observer in Eastham reported a storm total rainfall of 8.25 inches.

Flash Flood, Barnstable

When
August 18, 11:39 PM EST to August 19, 3:00 AM EST
Where
Barnstable County, 0.59 mi NE of South Brewster to 0.22 mi ESE of West Brewster
Cause
Heavy Rain
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
41.757, -70.043

At 1139 PM EST, a basement was flooded on Robbins Hill Road in Brewster. At 1215 AM EST, the Ocean Edge Mansion on Main Street had flooding in the parking lot and the west wing of the building. At 1220 AM EST, a basement was reported flooded on Endicott Lane. At 1 AM EST, a basement was flooded on Lunds Farm Way.

Flash Flood, Barnstable

When
August 19, 12:18 AM EST to 7:00 AM EST
Where
Barnstable County, Dennis to 1.14 mi SE of East Dennis
Cause
Heavy Rain
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
41.730, -70.200

At 1218 PM EST, a car was trapped in flood waters on Upper County Road near the Hart Farm. At 1220 AM EST, the parking lot at Ring Brothers Marketplace was flooded. At 1224 AM EST, Bob Crowell Road was flooded near the intersection with State Route 134 and the DPW was requested for assistance. At 1230 AM EST, the Sea Shell Motel on Chase Avenue had flooding on the first floor. At 321 AM EST, an amateur radio operator measured 6.95 inches of rain.

Flash Flood, Barnstable

When
August 19, 12:42 AM EST to 5:30 AM EST
Where
Barnstable County, 0.49 mi SSW of Cahoon Hollow to 0.7 mi S of Lecount Hollow
Cause
Heavy Rain
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
41.944, -69.985

At 1242 AM EST, a car was reported trapped in a sinkhole near the Beachcomber on Cahoon Hollow Road in Wellfleet. At 1248 AM EST, US Route 6 was reported impassable due to flooding in the area near the Wellfleet Post Office. At 107 AM EST, Cottontail Road was reported flooded and impassable. At 530 AM EST, a Cocorahs observer in Wellfleet reported storm total rainfall of 5.30 inches.

Flash Flood, Barnstable

When
August 19, 1:12 AM EST to 3:00 AM EST
Where
Barnstable County, 0.52 mi W of Chatham to 0.47 mi W of Chatham
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.680, -69.960

At 112 AM EST, the Chatham Town Hall basement and parking lot were reported to be flooded. At 300 AM EST, the Automated Surface Observation platform at Chatham Airport reported storm total rainfall of 5.27 inches.

Flash Flood, Barnstable

When
August 19, 1:23 AM EST to 4:00 AM EST
Where
Barnstable County, 1.24 mi SSW of Dennis to 1.35 mi ENE of Yarmouth Port
Cause
Heavy Rain
Property damage
$200
Reported by
Amateur Radio
Coordinates
41.713, -70.208

At 112 AM EST, State Route 6A in Yarmouth was reported flooded and impassable. At 600 AM EST, a Cocorahs observer in Yarmouth reported a storm total rainfall of 5.15 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717014, 713514, 713515, 716826, 716832, 716834, 716835.